MAUDE Adverse Event Report: OSCOR INC. ABIOMED 23F INTRODUCER KIT FOR IMPELLA; INTRODUCER, CATHETER

OSCOR INC. ABIOMED 23F INTRODUCER KIT FOR IMPELLA; INTRODUCER, CATHETER
Model Number 0052-3021
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Death (1802)
Date of Event 08/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Conclusion not yet available as the investigation is on-going.A follow-up will be submitted as soon as the investigation is complete.
 
Event or Problem Description
The patient was presented with a right heart failure post pulmonary embolism.During the placement of the impella rp, the tip split during repeated insertion attempts.The introducer was not in use when the patient expired.The patient expired due to family withdraw of care, the patient had a dnr (do not resuscitate).The customer reported the device will be returned for analysis.
 
Additional Manufacturer Narrative
Device used in treatment.One 23 fr abiomed introducer sheath was received in a used condition without the dilator.No other accessories were received with this device.Blood was found on the exterior and interior of the sheath and sideport tubing.Upon evaluation of the returned product, it was found that there were splits in the tip of the sheath and the distal tip circumference was dented inward and damaged.As stated in the event description, there was difficulty getting access to the anatomy with the impella rp, repeated attempts were made to place the impella and multiple insertions were made with various wires.This could have been a contributing factor to the damage done to the distal tip of the sheath.The device history records were reviewed to confirm that the device passed all applicable in-process and final inspections.Returned device analysis reveals one 23f abiomed introducer sheath that is within manufacturing specifications.No manufacturing defects were found.Potential contributing factors to the damage is if the device was advanced through an area of resistance as stated in the precautions of the ifu, or if the device was subjected to unusual stresses as stated in the handling and storage section of the ifu.As per procedure abiomed introducer sheath in-process and final inspection, the devices in this lot were inspected as follows: visual inspection: using 10x magnification, verify the tip is round, no flash protruding greater than 0.4 mm (0.016") and no flash with width (around circumference) greater than 0.7 mm (0.028"), no splitting, cracks or other damages.Visual inspection, with naked eye at a distance of 12" to 18", verify the assembled sheath matches the drawing.Ensure parts are free of kinks, cracks, splits, sinks, excessive flash, loose/embedded fm, or any other damages.Insert a tipped dilator of appropriate size through the tipped sheath and check if dilator inserts without excessive force or obstruction.With the naked eye at a distance of 12" to 18", inspect where the sheath and dilator meet and check the gap is minimal and a smooth transition is present.The instructions for use ifu instructs the end user: never advance or withdraw guidewire or sheath when resistance is met.Determine cause by fluoroscopy and take remedial action.When injecting or aspirating through the sheath, use the sideport only.Avoid subjecting the device to unusual stresses.Based on the investigation, a capa is not required as findings did not identify a design, labeling or manufacturing non-conformity.In addition, there was no new failure mode identified and the risk remains acceptable.The event will be re-evaluated if additional information becomes available.Oscor will continue to monitor this event type and risk.Oscor inc.Is submitting the above report to comply with 21 cfr part 803, the medical device reporting regulation.The report is based upon information obtained by oscor inc.Which the company may not have been able to investigate or verify prior to the date the report was required by fda.This report does not constitute an admission that the device, oscor inc., or its employees, caused or contributed to the event described in this report.Nor does this report reflect a conclusion by fda, oscor inc., or its employees, that the report constitutes an admission that the device, oscor inc., or its employees caused or contributed to the event described in this report.
 
Event or Problem Description
As per additional information, there was difficulty getting access to the anatomy when placing impella and for that reason multiple insertions were made with various wires.

Brand Name
ABIOMED 23F INTRODUCER KIT FOR IMPELLA
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
OSCOR INC.
3816 de soto blvd.
palm harbor FL 34683
MDR Report Key7985526
Report Number1035166-2018-00099
Device Sequence Number13495309
Product Code DYB
UDI-Device Identifier00813502010558
UDI-Public00813502010558
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K122084
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/01/2021
Device Model Number0052-3021
Device Catalogue Number0052-3021
Device Lot NumberC1-13864
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/25/2019
Initial Date Received by Manufacturer 10/12/2018
Supplement Date Received by Manufacturer02/01/2019
Initial Report FDA Received Date10/19/2018
Supplement Report FDA Received Date02/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IMPELLA RP
Patient Age74 YR